Whenever I drive at night the glare from the lights (i.e. car head beams/break lights, reflective street signs) gives me a headache in the frontal part of my head. It has been mostly manageable but last night it was bad enough that I started feeling nauseous. It goes away when I get out of the car and go inside. I’m starting to think about having a friend drive at night, whenever I’m in the car with one, which tells me it’s bad enough I should look into it.
I’m already on so much medication for other things (bipolar, allergies) that I’d prefer not to go on more, but I will if it makes these headaches go away. Also, I’ve had to visit my doctor so many times lately (nasty cold, allergies, pink eye) that I feel ridiculous setting up another visit. Again, I will if I have to. So, what does this sound like to you? Migraine? Or just a regular headache? What should I do?
If you are already on so many medications, it may be that one of those medications is the cause of your problems and not that you need more meds. There are a number of drugs that can cause vision problems, including problems with night vision. I would definitely consult with your doctor, bringing a list of all the medications you are taking.
If you share that list here, someone more knowledgeable may be able to point out any potential problems.
I agree with Baracus that it might be medication related but as someone who used to get migraines I do have a tip that might help until you get it resolved.
I had one pair of sunglasses with a yellow coating that cut glare but actually improved my night vision. I found them accidentally and they were worse than useless during the day but they were a life saver when I had to drive at night. I don’t know if they were just the result of a mistake in applying the coating or if they were actually meant to work that way but you could try talking to a vision place and see if they have heard of a coating that would assist.
I’m not a doctor, and migraines present in so many ways it’s hard to tell. But I suffer from them, and I don’t know that that sounds like a migraine to me. Sure, the nausea sounds familiar to me, as that’s one of the symptoms I get once thigns have progressed to a certain point. But the reason I say it isn’t is that you say it goes away when the triggering stimulus is removed. If it were that easy to terminate a migraine, they wouldn’t be so terrible. I’m going to say that if it doesn’t last many hours without pharmaceutical intervention, it’s probably not a migraine.
At any rate, the correct answer is to consult a doctor. A specialist may be the best option. In my case, my family doctor didn’t know a migraine from his own ass, which is why I went undiagnosed for so long. Since my symptoms didn’t match with his limited understanding of “typical” (I get no auras, and no particular sensitivity to light and sound.) A neurologist took about 5 minutes to be fairly sure, and the trial prescription of Relpax sealed the deal. Apparently one of the diagnostic criteria is if the headache responds to migraine medications. Triptans like Relpax don’t do squat for normal headaches, so a headache that responds to one of them must be a migraine. That’s how it was explained to me, anyway.